Wisconsin, 2024

Drought in Wisconsin, March 1 to 31, 2024

March 1 to 31, 2024 · NWS GRB · 1 event in 1 county or zone

Drought that developed last summer continued through the winter into early spring across Vilas County. At the beginning of the month, Severe Drought (D2) encompassed the entire county.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Drought that developed last summer continued through the winter into early spring across Vilas County. At the beginning of the month, Severe Drought (D2) encompassed the entire county. A winter storm brought copious amounts of rain and snow from the 24th to the 26th, allowing for some improvement in drought conditions. On the 26th, the Drought Monitor indicated Severe Drought (D2) was confined to the northwest quarter of the county with Moderate Drought (D1) over the remainder of the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Feb 29, 10:40 PM CST, 1 hour 20 minutes earlier. Its key messages:

  • Well above normal temperatures return Friday and into early next week. A few record high temperatures may be in jeopardy this weekend. Ice conditions will continue to deteriorate.
  • A system forecast to arrive between late Sunday and Monday looks to deliver the next chance for widespread precipitation to the region.
Area forecast discussion, Feb 29, 10:40 PM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1040 PM CST Thu Feb 29 2024

Updated aviation portion for 06Z TAF issuance

.KEY MESSAGES...

- Well above normal temperatures return Friday and into early next
  week. A few record high temperatures may be in jeopardy this
  weekend. Ice conditions will continue to deteriorate.

- A system forecast to arrive between late Sunday and Monday looks
  to deliver the next chance for widespread precipitation to the
  region.

&&

.DISCUSSION...
Issued at 246 PM CST Thu Feb 29 2024

With upper-level ridging in place over the region the rest of
this afternoon and overnight look quiet from a sensible weather
standpoint. Mid and high level clouds across the region are
expected to ext this evening leaving clear skies overnight. Winds
about 1000 ft off the surface are expected to remain around 25-30
knots with continued WAA which should prevent overnight
temperatures from tanking. Lows tonight are forecast to range
from around 20 degrees across the north to the upper 20s across
the Fox Valley and along the lakeshore. The riding pattern will be
exiting Friday, but mean southwesterly flow and a drier air mass
will keep the area precipitation free to end the week as
temperatures continue to warm.

Another WAA regime is expected to set up this weekend ahead of a
trough pushing into the Pacific Northwest Saturday night/Sunday
morning. With mean southwesterly flow out ahead of this trough
expect most of the weekend to remain dry. With forecast soundings
showing deeper mixing, temperatures are forecast to continue
warming this weekend. Sunday looks like the warmest day of this
forecast period with high temperatures reaching the upper 50s to
upper 60s across the area, which would put more record highs in
jeopardy. Additionally with the deeper mixing to around 900-850mb
southerly winds are expected to gust to around 30-35 mph at times
this weekend, with the strongest gusts expected Sunday afternoon.

There are some marginal fire weather concerns for this weekend
given the warmer temperatures and gusty winds, however, RHs are no
expected to drop much below 40% limiting the fire weather risk.

The next chance for precipitation is still progged to arrive to
the area sometime late Sunday evening to Monday morning, however,
there is still considerable uncertainly with the timing and track
of this system. The GEFS and EPS ensembles both have trended
toward a further north track for the main surface low pressure
system which could push back the onset of any precipitation until
the cold front associated with this system arrives. The most
recent GFS run has increased instability and mid-level lapse
rates Monday afternoon, which depending on the timing of the cold
frontal passage could put a few thunderstorms in play. However,
there is still too much uncertainty  with the timing of this
system to really evaluate the severe weather potential.

Behind the aforementioned cold front temperatures are expected to
trend slightly cooler Tuesday and Wednesday, but still above
normal with high temperatures reaching the low to upper 40s. With
high pressure also developing across the northern Plains expect
the middle of next week to trend dry.

&&

.AVIATION...for 06Z TAF Issuance
Issued at 1040 PM CST Thu Feb 29 2024

VFR conditions are expected through the TAF period with mid and
high clouds tracking through the area at times. Southerly winds
are expected to start increasing late tonight into Friday morning,
with gusts of 20 to 25 knots at times. Southwesterly winds
gusting to 40 to 50 kts just above a developing inversion will
cause LLWS at the TAF sites tonight, then diminish Friday morning
as the boundary layer mixes to the surface. LLWS is once again
expected to develop Friday evening as another inversion develops.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION.....GK
AVIATION.......Kurimski
Hazardous weather outlook, Feb 29, 2:53 PM CST, 9 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
253 PM CST Thu Feb 29 2024

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-012100-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
253 PM CST Thu Feb 29 2024

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

The return of unseasonably warm temperatures Friday through early
next week will create changing and deteriorating ice conditions
on rivers and lakes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

LMZ521-522-541>543-012100-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
253 PM CST Thu Feb 29 2024

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Southeast winds could gust to near gale force Sunday and Sunday
night. The return of unseasonably mild temperatures Friday through
this weekend will result in unsafe ice conditions on the bay.

GK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Vilas

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Vilas forecast zone
Reported by
Drought Monitor
Coordinates
46.053, -89.515 (the zone’s center; the record gives no point)

At the beginning of the month, Severe Drought (D2) encompassed all of Vilas County. Well below normal precipitation totals were observed through the 22nd. A winter storm brought copious amounts of precipitation (rain/snow) from the 24th through the 26th, with amounts of 1.00 to 2.50 inches. On the March 26th Drought Monitor, Severe Drought (D2) was confined to the northwest quarter of the county with Moderate Drought (D1) over the remainder of the county. At Eagle River, the precipitation total for the month was 2.41 inches which was 0.80 inches above normal, or 150% of normal. The snowfall total was 11.7 inches which was 1.7 inches above normal, or 117% of normal. At Lac Vieux Desert, the precipitation total for the month was 2.14 inches, which was 0.30 inches above normal, or 116% of normal. The snowfall total was 12.0 inches, which was 5.2 inches below normal or 64% of normal.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2024Every state in 2024This day in weather historyWarnings in Wisconsin, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166720.